MAUDE Adverse Event Report: LSI SOLUTIONS INC COR-KNOT; COR-KNOT MIS DEVICE

LSI SOLUTIONS INC COR-KNOT; COR-KNOT MIS DEVICE
Model Number 030800
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code Mitral Valve Insufficiency/ Regurgitation (4451)
Date of Event 12/13/2023
Type of Reportable Event Serious Injury
Event or Problem Description
A surgeon performed a mitral valve replacement (mvr) procedure on a patient at the university of tennessee hospital.The surgeon implanted the prosthetic mitral valve with sutures and intended to secure those sutures with cor-knot® titanium fasteners installed with a cor­ knot® mis device.As reported, four cor-knot® mis devices were attempted to be used in this mvr surgery, however, the hospital reported that all four devices were difficult to load, and a wire snare was broken during an attempt to load one of the devices.Additionally, as reported, one device was able to be loaded, but after squeezing the device lever, the device was reported to misfire.The surgeon elected not to continue attempting to use titanium fasteners to secure the suture and instead secured the sutures with hand-tied knots.Our understanding is that this was the end of the cor-knot® mis device's involvement in this procedure.It was further reported that a paravalvular leak (pvl) was noted postoperatively and the surgeons decided to take the patient back to the operating room to address the pvl.We believe that the subsequent pvl was not associated with use of our product since the hospital informed us hand-tied knots were used to secure the valve.The prosthetic mitral valve was replaced and another one was sutured in place.Additionally, at some point in the second operation, it was reported that a suture needle was inadvertently placed through a portion of the aortic valve, requiring the aortic valve to be replaced at that time.
 
Additional Manufacturer Narrative
Cor-knot® titanium fasteners are used to secure suture in general and cardiovascular surgical applications.In practice, the user loads a cor-knot® quick load® unit comprising a hollow cor-knot® titanium fastener and a wire snare into the distal tip of a cor-knot® mis device.As instructed by the cor-knot® mis instructions for use, the user ensures the titanium fastener is fully loaded, and then pulls the snare to draw suture ends through the titanium fastener loaded in the cor-knot® mis device.The snare is set aside, and the user gently slides the distal tip of the loaded cor-knot® mis device over the suture down to a targeted site.The user orients the device appropriately and tensions the suture as desired.The user then squeezes a lever on the cor-knot® mis device to crimp the titanium fastener onto the suture and trim the suture tails.The crimped cor-knot® fastener secures the suture.As reported by the hospital, the surgeon elected to stop using the cor-knot® mis devices for securing suture following the reported difficulty experienced loading the device.The hospital reports that one device was eventually able to be loaded, but the hospital also reported that this device "misfired".While it is not completely clear what is meant by "misfired", it is assumed here that the titanium fastener did not secure the suture in the reported instance of the misfire.Although we have requested return of the complaint devices for evaluation, the cor-knot® mis devices associated with this reported event are not currently available for return.Regardless, the perception of a misfire is potentially consistent with a device which the user was not able to load properly.If the fastener is not loaded properly, then the fastener might not be in a position where it can be properly crimped onto the suture loaded into the cor-knot® mis device.In such a case, the user may decide, as was decided here, not to continue using the cor­ knot® mis device and convert to hand-tied knots, using the surgeon's hands or a knot pusher device, which are a viable alternative for securing surgical suture in this setting.Over (b)(4) cor-knot® mis devices have been used since 2011.Our analysis indicates an average of 7.5 cor-knot® titanium fasteners are placed with each cor-knot® mis delivery device.Based on this, a total of (b)(4) cor-knot® titanium fasteners have been placed by cor-knot® mis devices in cardiac surgery worldwide since 2011.In that same time, we have had 28 complaints for difficulty loading titanium fasteners in cor-knot® mis devices that have been confirmed as being related to device assembly issues.This is a rate of confirmed cor-knot® mis devices having difficulty loading in 0.007% of cor-knot® mis devices ((b)(4) cor-knot® mis devices), or in (b)(4)% of cor-knot® titanium fasteners placed by cor-knot® mis devices ((b)(4) cor-knot® titanium fasteners placed by cor­ knot® mis devices).While difficulty loading a cor-knot® mis device is not confirmed in the case of the reported event (since we do not have returned devices to evaluate), such confirmed complaints are extremely rare as noted above.Furthermore, in the rare cases where cor-knot® mis devices are difficult to load, the result is that the user is not able to use the cor-knot® mis device.The cor-knot® mis instructions for use instruct users to ensure the device is properly loaded before using the device, and the user may elect to use a different cor-knot® mis device or the user may elect not to use a cor-knot® mis device to secure suture.If the user chooses not to use a cor-knot® mis device to secure suture the user will typically use hand-tied knots to secure the suture.Surgeons are trained to hand-tie suture as a normal part of their surgical training, and it is considered to be routine for a surgeon to hand-tie suture.As reported for this event, the surgeon elected to stop using the cor-knot® mis device to secure suture and finished implanting the replacement mitral valve with sutures secured by hand­tied knots.It is our understanding that this was the end of the cor-knot® mis device's involvement in this procedure.As reported, paravalvular leak (pvl) was noted post-operatively and the patient was taken back to the or to address the pvl.At some point, the prosthetic mitral valve was replaced and another one was sutured in place.It is our understanding that the sutures for this mitral valve were also secured by hand-tied knots.At some point in the second operation, we were told that a suture needle was inadvertently placed through a portion of the aortic valve, requiring the aortic valve to be replaced, too.Again, it is our understanding that the sutures for this aortic valve were also secured by hand-tied knots.Therefore, the cor-knot® mis devices were not involved in the damage inflicted by the suture needle to the patient's native aortic valve.Cardiac valve replacement surgery is frequently performed using suture to hold the associated prosthetic heart valve in place.Such sutures need to be secured, and they may be secured using hand-tied knots or a mechanical fastener such as a crimped titanium fastener.In the reported event, the surgeon had the intent to use a cor-knot® mis device to crimp titanium fasteners onto the sutures used in the mitral valve replacement to secure the sutures.Although the complaint devices are not available for evaluation, it is extremely rare for a cor-knot® mis device not to be able to be loaded using the techniques described in the cor-knot® mis instructions for use.Such a rare occurrence would be especially unlikely to occur consecutively in 4 different devices, as reported.Regardless, it is reported that the user experienced difficulty loading the cor-knot® mis device, creating a situation where the surgeon decided to complete the mitral valve replacement without the cor-knot® mis devices and using hand­tied knots to secure the suture.Securing sutures with hand-tied knots is a routine and acceptable method.The reported paravalvular leak (pvl) from the replacement mitral valve (which was completed with hand-tied knots) and subsequent damage to the aortic valve from suturing while the pvl was being repaired are not attributable to the cor-knot® mis device in any way.We have repeatedly requested the return of any cor-knot® mis devices involved, but we do not have any available physical examples of the products reportedly involved.The most recent information we received was that the patient was recovering.

Brand Name
COR-KNOT
Common Device Name
COR-KNOT MIS DEVICE
Manufacturer (Section D)
LSI SOLUTIONS INC
7796 victor mendon road
victor NY 14564
Manufacturer (Section G)
LSI SOLUTIONS INC
7796 victor mendon road
victor NY 14564
Manufacturer Contact
christopher miller
7796 victor mendon road
victor, NY 14564
5858696665
MDR Report Key18507973
Report Number1320468-2024-00001
Device Sequence Number12728613
Product Code HCF
UDI-Device Identifier00850200006100
UDI-Public850200006100
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K100593
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup
Report Date (Section B) 08/16/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number030800
Device Lot Number1231004
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/13/2023
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/12/2024
Supplement Report FDA Received Date08/21/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured11/23/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age76 YR
Patient SexMale
Patient RaceWhite